Cinacalcet, a calcimimetic drug, is considered a safe and valid option for the treatment of hypercalcemia in patients with primary hyperparathyroidism who are unable to undergo parathyroidectomy. Hypocalcemia and gastrointestinal adverse reactions are the main side effects reported in patients treated with cinacalcet. We present here the case of an 80-years-old patient with primary hyperparathyroidism treated with cinacalcet for 17 months who developed a severe and symptomatic episode of hypocalcemia requiring hospitalization 1 month after reaching a daily dose of 180 mg. Follow-up laboratory and imaging exams showed remission of primary hyperparathyroidism and disappearance of the parathyroid adenoma, suggesting a possible association between cinacalcet therapy and parathyroid infarction resulting in normalization of the elevated serum parathyroid hormone levels and severe hypocalcemia. No known cases of iatrogenic parathyroid apoplexy have thus far been described. We report here the first case of parathyroid apoplexy associated with the administration of cinacalcet in a patient with primary hyperparathyroidism. Parathyroid apoplexy features heterogeneous clinical manifestations ranging from relatively asymptomatic to potentially life-threatening cases. The occurrence of this complication should be carefully considered in patients with primary hyperparathyroidism in therapy with cinacalcet.

Parathyroid Apoplexy Following Cinacalcet Treatment in Primary Hyperparathyroidism

Di Dalmazi, Giulia;Giuliani, Cesidio
;
Napolitano, Giorgio
2018

Abstract

Cinacalcet, a calcimimetic drug, is considered a safe and valid option for the treatment of hypercalcemia in patients with primary hyperparathyroidism who are unable to undergo parathyroidectomy. Hypocalcemia and gastrointestinal adverse reactions are the main side effects reported in patients treated with cinacalcet. We present here the case of an 80-years-old patient with primary hyperparathyroidism treated with cinacalcet for 17 months who developed a severe and symptomatic episode of hypocalcemia requiring hospitalization 1 month after reaching a daily dose of 180 mg. Follow-up laboratory and imaging exams showed remission of primary hyperparathyroidism and disappearance of the parathyroid adenoma, suggesting a possible association between cinacalcet therapy and parathyroid infarction resulting in normalization of the elevated serum parathyroid hormone levels and severe hypocalcemia. No known cases of iatrogenic parathyroid apoplexy have thus far been described. We report here the first case of parathyroid apoplexy associated with the administration of cinacalcet in a patient with primary hyperparathyroidism. Parathyroid apoplexy features heterogeneous clinical manifestations ranging from relatively asymptomatic to potentially life-threatening cases. The occurrence of this complication should be carefully considered in patients with primary hyperparathyroidism in therapy with cinacalcet.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11564/705186
Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 3
social impact